Texas, 2009

Wildfire in Texas, March 5 to 9, 2009

March 5 to 9, 2009 · NWS SJT · 1 event in 1 county or zone

The combination of very dry air and gusty winds provided conditions conducive to a wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of very dry air and gusty winds provided conditions conducive to a wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 5, 12:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 5, 12:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1215 PM CST THU MAR 5 2009

.UPDATE...
ANOTHER WARM DAY ACROSS WEST CENTRAL TEXAS...INCREASED THE DAYTIME
TEMPERATURES A FEW DEGREES. CURRENT TEMPERATURES ARE ALREADY 5
DEGREES WARMER THAN THIS HOUR YESTERDAY. THE REST OF THE FORECAST
IS ON TRACK.

&&

.DISCUSSION...
00Z AVIATION DISCUSSION TO FOLLOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TODAY WITH STRONG SOUTHWEST
WINDS AND HIGHER GUSTS. WINDS AFTER SUNSET SHIFT TO THE SOUTH AND
SOUTHEAST. A MODERATE LOW LEVEL JET 30-35 KTS WILL DEVELOP DURING
THE OVERNIGHT HOURS...WILL NOT INCLUDE LLWS AT THIS TIME AS
SURFACE WINDS ARE EXPECTED TO BE GREATER THAN 10KTS. GULF MOISTURE
RETURN WILL BRING BACK STRATUS OVER THE SOUTHERN HALF OF THE
REGION WITH MVFR/IFR AFFECTING THE SOUTHERN TAF SITES. MAY HAVE
TO UPDATE TO INCLUDE KSJT/KABI. LOW LEVEL CLOUDS EXPECTED TO LIFT
AFTER 17Z AND STRONG SOUTHERLY WINDS RETURN...HOWEVER MID LEVEL STRATUS
WILL REMAIN ACROSS THE REGION FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 536 AM CST THU MAR 5 2009/

DISCUSSION...
/SEE 12Z AVIATION DISCUSSION BELOW/

AVIATION...
STRATUS WITH MVFR/IFR ALONG THE I-10 CORRIDOR AT KSOA AND KJCT
AND JUST SOUTH OF KBBD WILL SCATTER OUT MID MORNING. MAY SEE A FEW
PATCHES NEAR KSJT 14-15Z. SIMILAR CONDITIONS FOR TONIGHT WITH
IFR/MVFR STRATUS REDEVELOPING AFTER MIDNIGHT AND TOWARDS MORNING
OVER SOUTHERN SECTIONS.

PREV DISCUSSION... /ISSUED 346 AM CST THU MAR 5 2009/

SHORT TERM...
A HOT DAY IS IN STORE FOR MUCH OF WC TX WITH NEAR RECORD HIGHS
POSSIBLE TODAY. WARM READINGS COMBINED WITH STRONG WINDS OF 20 TO 30 MPH
ESPECIALLY ACROSS THE BIG COUNTRY AND THE NORTHWEST CONCHO VALLEY
HAS FORCED US TO ISSUE A RED FLAG WARNING FOR TODAY. SEE BELOW.
MAY HAVE TO ISSUE A LAKE WIND ADVISORY ALSO.

AS THE UPPER TROF CONTINUES TO APPROACH WC TX...SHOULD SEE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY THROUGH SUNDAY ACROSS
THE NW HILL COUNTRY.

LONG TERM...
THE FORECAST BECOMES MORE UNPREDICTABLE FROM MONDAY AND BEYOND AS
LONG RANGE MODELS CONTINUE TO DIFFER SIGNIFICANTLY WITH THE UPPER
LEVEL FEATURES. THE LATEST ENSEMBLE MEAN GUIDANCE SEEMS TO BE
MORE SIMILAR TO THE ECMWF WHICH HAS A DEEPER AND SLOW MOVING UPPER
TROF VERSUS THE MORE SHALLOW AND FASTER GFS SOLUTION.
HOWEVER...BOTH MODELS AGREE THAT AN ARCTIC HIGH SHOULD REACH WC TX
NEXT TUESDAY. HAVE TRENDED TEMPS COOLER. NOW IF THE ECMWF HOLDS
TRUE...COULD SEE COLDER WEATHER AND SOME RAIN FROM TUESDAY THROUGH
WEDNESDAY. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 89  60  85  61  78 /   0   0   0  10  10
SAN ANGELO 	 90  58  82  61  78 /   0   0   0  10  10
JUNCTION 	 87  57  82  61  80 /  10   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON.

LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...HASKELL...JONES...NOLAN...TAYLOR.

&&

12/12
Hazardous weather outlook, Mar 5, 4:26 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 AM CST THU MAR 5 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
426 AM CST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL REACH CRITICAL LEVELS ACROSS THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY TODAY. RED FLAG WARNINGS ARE IN EFFECT FOR
AREAS ALONG AND NORTH OF A STERLING CITY...ROBERT LEE TO CROSS
PLAINS LINE THIS AFTERNOON. WILDFIRE DANGER WILL BE ELEVATED OVER
THE REST OF WEST CENTRAL TEXAS. AVOID OUTDOOR ACTIVITIES THAT
MIGHT RESULT IN OPEN FLAMES OR SPARKS. CIGARETTES SHOULD BE
DISPOSED OF PROPERLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE DANGER WILL BE ELEVATED FRIDAY AND THIS WEEKEND...WITH GUSTY
SOUTH WINDS AND ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Taylor

When
March 5, 3:00 PM CST to March 9, 3:00 PM CST
Where
Taylor forecast zone
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A wildfire burned three hundred acres near Tuscola. Two homes and one outbuilding were destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159643.